Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 30, 2021, 4:59 PM EDT for Putnam County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 30, 2021, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Hail
- 0.00 in
- Wind
- 40
County Putnam County, NY
The radar
The Brookhaven radar (KOKX), 116 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
910
WWUS81 KOKX 302059
SPSOKX
Special Weather Statement
National Weather Service New York NY
459 PM EDT Mon Aug 30 2021
NYZ067-068-070-302145-
Putnam NY-Northern Westchester NY-Orange NY-
459 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northern
Westchester, northeastern Orange and western Putnam Counties through
545 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Windsor, or near Newburgh, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newburgh, Walden, West Point, Cold Spring, New Windsor, Gardnertown,
Fahnestock State Park, Jefferson Valley, Putnam Valley, Woodbury,
Orange Lake, Washingtonville, Firthcliffe, Highland Falls and Vails
Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4156 7398 4154 7399 4151 7400 4150 7399
4146 7400 4144 7398 4149 7393 4151 7370
4126 7379 4141 7425 4158 7419
TIME...MOT...LOC 2058Z 280DEG 24KT 4147 7412
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
JTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:58 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 30, 3:58 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service New York NY
358 PM EDT Mon Aug 30 2021
.SYNOPSIS...
A cold front will cross the region this evening before stalling just
south of the area on Tuesday. The remnants of Ida will interact
with the stationary boundary Wednesday into Thursday. High
pressure then builds across the region Friday into Saturday. The
next frontal boundary may move across Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and a few thunderstorms have developed across portions
of the interior this afternoon along and ahead of an approaching
cold front. This activity is expected to continue to shift
south and east through the evening hours. While a few stronger
storms can't be ruled out, overall think these storms will
mostly remain sub-severe.
The front then settles offshore overnight, with at least some
clearing expected behind it. Overnight lows will range from the
mid 60s across the interior to the lower 70s across much of Long
Island and the NYC metro.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Weak high pressure will briefly settle over the area on
Tuesday. This will result in a dry day, albeit with plenty of
mid to high cloud cover as moisture streams northward ahead of
the remnants of Ida and a frontal boundary remains stalled
offshore. Daytime highs will be similar to Monday, generally in
the mid 80s, although the airmass will be noticeably drier.
Clouds will continue to lower and thicken Tuesday night as the
remnants of Ida continue to move northeastward toward the Ohio
Valley. A few showers are possible towards daybreak, primarily
west of New York City.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Flash flood watch has been issued for Wednesday afternoon
through early Thursday afternoon.
Heavy, flooding rainfall is the main concern with this update
in the long term period. The remnant circulation associated with
Ida will near the Middle Atlantic on Wednesday and interact
with a nearly stationary frontal boundary across the Middle
Atlantic and northeast. The latest modeling continues to be in
overall good agreement on the remaining vort max and surface low
from IDA passing just south of Long Island by Thursday morning.
The system will be moving within the southern stream, with deep
tropical moisture being advected northward over the area. At
the same time, a northern stream upper level jet streak will be
situated across northern New England and southeast Canada. The
region will lie within the right entrance of this jet streak,
providing a substantial amount of large scale lift. Have also
noted the jet streak amplifies from its position Wednesday
evening, which may only enhance lift further. The system will
begin moving off to the east of the area late Thursday morning
into Thursday afternoon, helping to taper the rain off from west
to east.
While there is still some disagreement among the guidance with
the axis of heaviest rainfall, there is high enough confidence
to issue a flash flood watch for the entire area Wednesday
afternoon through Thursday afternoon. This may be a bit earlier
than a normal issuance of a flash flood watch, but the wet
antecedent conditions, good overall agreement on the models, and
collaboration with neighboring offices and WPC supports the
watch issuance.
The latest forecast rainfall amounts range from 3 to 5 inches
with locally higher amounts possible. Much of this rainfall may
occur within a 12 to 18 hour period. There may be some locally
heavy rain late Wednesday or early Wednesday night as the
moisture and lift increase, but the most substantial rainfall
looks to occur after midnight through Thursday morning.
The ensemble probabilities are quite concerning with this
event. The GEFS and EPS probability of seeing greater than 2
inches of rain in 24 hours range from about 70 to 90 percent.
Both ensemble systems also show a concerning probability of
seeing greater than 4 inches in 24 hours. Both the GEFS and EPS
also indicate some portion of the area having a 20 to 40 percent
chance probability of seeing greater than 4 inches of rain in
24 hours. Some shifts are possible with the overall axis of
heavy rainfall, but it may not make much of a difference with
potential impacts give the overall setup.
It is also important to note the low 6 hour flash flood
guidance across northeast New Jersey, generally 1-2 inches. The
rest of the area is generally 2 to 3.50 inches in 6 hours. This
type of rain cannot be ruled out, especially given the
combination of the upper jet divergence and tropical moisture.
The models do hint that this may occur late Wednesday night into
Thursday morning.
Flash flooding of urban areas as well as small creaks, fast
responding rivers and streams, and even main stem rivers are the
main concerns.
Cannot completely rule out an isolated thunderstorm Wednesday
night into Thursday morning, but feel the greatest instability
will lie to our south. For now have included a slight chance of
thunder, mainly across the southern half of the area.
Conditions should begin to improve late Thursday into Thursday
night as the upper trough axis slides to the east. High pressure
then returns Friday into Saturday. The next cold front may move
across the region sometime Sunday or next Monday. Followed the
NBM closely for the Friday through Monday portion of the
forecast.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A weak cold front approaches this evening then crosses tonight
into early Tuesday.
Most terminals are VFR with some MVFR ceilings remaining in
outlying terminals (SWF and GON). Showers and thunderstorms are
developing to the west of the area and will move through into
the afternoon and evening, but coverage of them is still
uncertain at this time. Best timing for NYC terminals is 21Z to
01Z with slightly later for more eastern terminals. Any
convection should diminish or move out of the area by 03-04Z
with mainly VFR conditions expected. There may be some fog
development for the eastern terminals late tonight, especially
GON.
S-SW winds this afternoon shift W then NW tonight at 10 kts or
less.
...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of scattered showers/thunderstorms could be off by 1 to
2 hrs.
.OUTLOOK FOR 21Z TUESDAY THROUGH SATURDAY...
.Tuesday Afternoon...VFR.
.Wednesday into Wednesday Night...MVFR or lower with +RA (low
prob of tsra) likely developing. Breezy E/NE winds with gusts to
30 kt possible by night.
.Thursday...MVFR or lower with +RA (low prob of tsra) likely in
AM, tapering to showers. Breezy N/NW winds with gusts to 30 kt
possible. Improving conds Thu Night.
.Friday...VFR. N winds, gusting to 20 kt.
.Saturday...VFR.
&&
.MARINE...
Patchy fog continues to linger over portions of the ocean
waters, although visibilities are expected to remain above 1 nm.
Otherwise, conditions on the waters will remain below SCA
criteria through Tuesday night as the pressure gradient remains
weak.
The remnants of Ida will move near the waters late Wednesday
through Thursday. Winds and seas will build during the day
Wednesday with SCA conditions likely on all waters Wednesday
night into Thursday. Ocean seas are expected to build for 5 to 6
ft by Thursday. Winds and seas will slowly diminish Thursday
night with sub-SCA conditions returning Friday into Saturday.
&&
.HYDROLOGY...
While precipitable water values remain close to two inches,
showers and thunderstorms this afternoon into this evening
should move fast enough to prevent any significant hydrologic
impacts.
Heavy rainfall associated with the remnants of Ida will bring
potential for 3 to 5 inches of rain late Wednesday through the
first half of Thursday. Locally higher amounts are possible.
This rainfall combined with wet antecedent conditions may lead
to flash flooding. Flooding of fast responding rivers and
streams is possible, and flooding of main stem rivers cannot be
ruled out.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents at
the ocean beaches Monday, and there is a low risk for Tuesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from Wednesday afternoon through Thursday
afternoon for CTZ005>012.
NY...Flash Flood Watch from Wednesday afternoon through Thursday
afternoon for NYZ067>075-078>081-176>179.
NJ...Flash Flood Watch from Wednesday afternoon through Thursday
afternoon for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...FEB/DS
NEAR TERM...FEB
SHORT TERM...FEB
LONG TERM...DS
AVIATION...MW
MARINE...FEB/DS
HYDROLOGY...FEB/DS
TIDES/COASTAL FLOODING...METHazardous weather outlook, Aug 30, 4:07 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service New York NY 407 PM EDT Mon Aug 30 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-312015- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 407 PM EDT Mon Aug 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-312015- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 407 PM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 30, 4:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
459 PM EDT Mon Aug 30 2021
NYZ067-068-070-302145-
Putnam NY-Northern Westchester NY-Orange NY-
459 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northern
Westchester, northeastern Orange and western Putnam Counties through
545 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Windsor, or near Newburgh, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newburgh, Walden, West Point, Cold Spring, New Windsor, Gardnertown,
Fahnestock State Park, Jefferson Valley, Putnam Valley, Woodbury,
Orange Lake, Washingtonville, Firthcliffe, Highland Falls and Vails
Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4156 7398 4154 7399 4151 7400 4150 7399
4146 7400 4144 7398 4149 7393 4151 7370
4126 7379 4141 7425 4158 7419
TIME...MOT...LOC 2058Z 280DEG 24KT 4147 7412
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JTThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:06 PM EDT | Flash Flood Watch | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 63 hr |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.